Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS San Diego, CA

January 22, 2024San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 22, 2024, 9:34 AM PST for San Diego County, California. It was in force for 3 hr. 27 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2024, 9:34 AM PST (17:34 UTC)
Expired
Jan 22, 2024, 12:45 PM PST
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 23 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 9:45 AM PSTRAIN 0.833 N Mission Beach, CAMesonet station GW3667 La Jolla - 1 hour rainfall.
Jan 22, 9:51 AM PSTRAIN 0.772 Nw San Diego, CA1 hour rainfall - ASOS station KSAN San Diego Airport and occasional lightning.
Jan 22, 9:52 AM PSTRAIN 0.582 Wnw Coronado, CAAWOS station KNZY North Island NAS - 1 hour rainfall.
Jan 22, 9:54 AM PSTRAIN 0.651 S San Diego, CAMesonet station SNPTC Petco Park - 1 hour rainfall.
Jan 22, 9:58 AM PSTRAIN 0.954 W Coronado, CAMesonet station L13 Cabrillo Natl Mnmt past 1 hour.
Jan 22, 9:59 AM PSTRAIN 0.83 N San Diego, CAMesonet station EW8360 University Heights past 1 hour.
Jan 22, 10:15 AM PSTRAIN 1.041 Nne Mission Beach, CAMesonet station 9656D Mission Beach past 1 hour.
Jan 22, 10:17 AM PSTFLASH FLOOD1 Ne San Diego, CAAll lanes flooded on I-5 at Pershing (b St). 1.38 inch past 1 hour in National City EW3219. Vehicle stuck in lane 1. 1.11 at station 7459 past 1 hour.
Jan 22, 10:19 AM PSTFLASH FLOODCoronado, CATrained spotter report of 6 inches of water flowing over roadway over a width of 30 feet. Water is up to the bumpers of cars.
Jan 22, 10:19 AM PSTRAIN 0.93 N San Diego, CAMesonet station EW8360 University Heights in past 1 hour.
Jan 22, 10:20 AM PSTFLASH FLOOD1 Sw National City, CAI5 N and 28th street on ramp, vehicle stuck in water and persons in vehicle. Rainfall of 1.30 inches in past hour in National City.
Jan 22, 10:20 AM PSTFLASH FLOODSan Diego, CASR 163 S and Ash St Off ramp with major flooding. 0.80 to 1.30 inches past 1 hour.
Jan 22, 10:30 AM PSTFLOOD1 N Coronado, CAWater several inches deep inside of Village Elementary on Coronado.
Jan 22, 10:33 AM PSTFLASH FLOOD2 Se San Diego, CAI5 S and 28th (national) - vehicles flooding VEHICLES FLOATING IN THE WATER ON SB 5 NEAR BASE ENTRANCE.
Jan 22, 10:39 AM PSTFLASH FLOOD3 N National City, CAI-805 S / Imperial Ave significant flooding. This area had rainfall rates of 1 inch per hour and 2-3 inches in 3 hours.
Jan 22, 10:41 AM PSTFLASH FLOOD3 E San Diego, CAEntire freeway flooded. SR 94 W and I-805 - rainfall of 2 to 3 inches past 3 hours.
Jan 22, 10:42 AM PSTFLASH FLOOD3 N National City, CAVehicle has 3 to 4 feet of water over it at I805 N and Imperial Ave offramp. 2 to 3 inches of rain past 3 hours.
Jan 22, 10:52 AM PSTRAIN 2.142 Wnw Coronado, CAAWOS station KNZY North Island NAS in past 1 hour.
Jan 22, 10:53 AM PSTRAIN 1.85El Cajon, CARainfall this morning.
Jan 22, 10:56 AM PSTFLOOD2 Se Bonita, CAReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.
Jan 22, 10:56 AM PSTRAIN 1.894 E Lemon Grove, CAMesonet station RDHC1 Spring Valley past 1 hour.
Jan 22, 10:57 AM PSTRAIN 2.264 W Coronado, CAMesonet station L13 Cabrillo Natl Mnmt in 1 hour.
Jan 22, 11:00 AM PSTRAIN 1.12 Wsw El Cajon, CA1 hour rainfall.
Jan 22, 11:42 AM PSTRAIN 1.624 E Lemon Grove, CAMesonet station RDHC1 Spring Valley past 1 hour.
Jan 22, 11:49 AM PSTFLASH FLOOD3 Nne San Diego, CAI805 North and El Cajon North all 4 lanes flooded.
Jan 22, 12:00 PM PSTFLASH FLOOD1 Nnw National City, CAI-5 south and Main_division South (National City) at least 2 vehicles in water. This area received 2 to 3 inches of rain in 3 hours.
Jan 22, 12:08 PM PSTRAIN 2.522 Wsw El Cajon, CAover one inch fell between 10:00am and 11:00am local time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.6 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS56 KSGX 221734
FFWSGX
CAC073-222045-
/O.NEW.KSGX.FF.W.0002.240122T1734Z-240122T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
934 AM PST Mon Jan 22 2024

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Coast and Valley Locations in Central and Southern San Diego 
  County...

* Until 1245 PM PST.

* At 934 AM PST, Doppler radar and automated rain gauges indicated 
  moderate to heavy rain expected across the warned area. Between 
  0.5 and 0.75 inches of rain have fallen in the past 3 hours. The 
  expected rainfall rate is 0.4 to 0.6 inches in 1 hour. Additional 
  rainfall amounts of 0.5 to 0.75 inches, locally up to 1 inch, are 
  possible in the warned area. Flash flooding is expected to begin 
  shortly.

  HAZARD...Dangerous flash flooding. Heavy rain producing areas
           of flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Dangerous flash flooding of creeks and streams, urban
           areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial 
  Beach, Coronado, Del Mar, North Park and Mission Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3297 11727 3300 11700 3256 11688 3254 11713
      3263 11714 3269 11723 3271 11722 3271 11721
      3272 11723 3266 11724 3267 11725 3277 11724
      3276 11725 3283 11728 3287 11725

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-0.6 INCHES IN 1 HOUR

$$

CO
1 follow-up statement
540 
WGUS76 KSGX 221846
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
1046 AM PST Mon Jan 22 2024

CAC073-222045-
/O.CON.KSGX.FF.W.0002.000000T0000Z-240122T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
1046 AM PST Mon Jan 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM PST THIS 
AFTERNOON FOR SOUTHWESTERN SAN DIEGO COUNTY...

At 1046 AM PST, Multiple reports of heavy rain and flooded roadways 
including in Coronado and National City. Portions of the 163, I-5, 
and 805 are flooded near Downtown San Diego. Between 1 and 1.75 
inches of rain have fallen, locally up to 2 inches. The expected 
rainfall rate is 0.5 to 0.75 inches, locally up to 1 inch per hour 
in 1 hour. Additional rainfall amounts of 0.5 to 1 inch are possible 
in the warned area. Flash flooding is ongoing.

HAZARD...Dangerous and life threatening flash flooding. Heavy
         rain producing areas of flash flooding.

SOURCE...Public, law enforcement, and automated gauges .

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial 
Beach, Coronado, Del Mar, North Park and Mission Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3297 11727 3300 11700 3256 11688 3254 11713
      3263 11714 3269 11723 3271 11722 3271 11721
      3272 11723 3266 11724 3267 11725 3277 11724
      3276 11725 3283 11728 3287 11725

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-0.75 INCHES IN 1 HOUR

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 9:29 AM PST, 5 minutes earlier.

Area forecast discussion, Jan 22, 9:29 AM PST, 5 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
929 AM PST Mon Jan 22 2024

.SYNOPSIS...
A low pressure system will move inland through southern
California and northern Baja today. Precipitation will become more
widespread and heavier this morning and continue into this
afternoon with a slight chance of thunderstorms for this morning
into this evening. Showers will decrease late tonight and end from
north to south on Tuesday. Continued cool through Thursday, then
warmer and dry for Friday through Sunday as high pressure aloft
strengthens along the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

9 AM Update: Widespread moderate rainfall with pockets of heavy
rainfall continue across much of Southern California this morning.
A few thunderstorms have been observed via satellite and lightning
data this morning, so the chances for thunderstorms will increase
accordingly through the daytime. Cameras from Big Bear Lake show
moderate to heavy snow and reduced visibility. Other observations
at similar elevations are near or just below freezing, and may
have trouble rising back above freezing with heavy snow ongoing.
Have issued a Winter Weather Advisory through 10 PM tonight for
elevations above 6,500 feet in the San Bernardino/Riverside County
Mountains to cover this potential. No other changes were made this
morning.

From Previous Discussion:

.SHORT TERM (Today through Wednesday)...
More widespread and heavier rainfall will overspread southwestern
California this morning and continue into this afternoon with
showers continuing into this evening. There is also a slight
chance of thunderstorms for this morning into this evening.
Showers will continue into tonight, then decrease from north to
south on Tuesday with showers mainly over the mountains on
Tuesday. The snow level will rise to 7500 to 8000 feet by early
afternoon, then fall to around 6500 feet for late tonight.

Rainfall is expected to range from around one inch near the coast
to 2 inches in the mountains with around one-half inch in the
deserts. There is around a 85 to 90 percent chance for 2 inches or
more of rainfall in portion of the mountains and around a 60
percent chance for 3 inches or more of rainfall in the wettest
locations. Snowfall of 6 to 12 inches is possible in the
mountains, mostly above 7500 to 8000 feet.

The stronger winds today will be for coastal areas with gusty
south to southeast winds with isolated gusts to 40 mph. Today will
be cooler with the greatest cooling, of 5 to 10 degrees, for the
lower deserts. Tuesday and Wednesday will be a few degrees warmer,
but still cool.

&&

.LONG TERM (Wednesday night through Sunday)...
A low pressure system moving southeastward through the Great Basin
for Wednesday night and Thursday will maintain cooler conditions
with small chances for light precipitation. High pressure aloft
along the West Coast for Friday through Sunday will bring warming with
high temperatures for Sunday 5 to 10 degrees above average, mostly
in the 70s for the coast and valleys. A more-prolonged wet
pattern could arrive in early February.

&&

.AVIATION...
221730Z...Coast/Valleys...Multiple cloud layers BKN-OVC 800-2200 ft
MSL and BKN-OVC 5000-10000 ft MSL with widespread terrain
obscurations.  Clouds/vis locally 400-1200 ft MSL and 1-5SM, locally
lower. Conditions slowly improving to SCT SHRA after 21Z and
gradually diminish from northwest to southeast into Tuesday. Cloud
bases will remain mostly 1000-2000 ft MSL.

Mountains/Deserts...Widespread terrain obscurations will continue
today. RA with SN above about 6000 ft MSL reverting to SHRA/SHSN
into the afternoon and gradually diminish from northwest to
southeast tonight into Tuesday.

&&

.MARINE...
Gusty southerly winds will develop this morning then shift and
weaken this afternoon. Stronger northwest winds develop this
evening, continue into Tuesday afternoon, and generate choppy, steep
and hazardous seas. Periods of moderate to locally heavy rain is
expected to decrease in the afternoon. There is a chance of
thunderstorms through this evening, with gusty, erratic winds likely
near any thunderstorms. Check the Small Craft Advisory for details.
No additional hazardous marine weather is expected late Tuesday
through Friday.

&&

.BEACHES...
There is a 10-20% chance of lightning through this evening, with
highest chances in the afternoon.

Surf will continue elevated through Wednesday, mostly 3-6 feet.
Localized coastal flooding is possible during morning high tides at
low lying beaches, especially Tuesday and Wednesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 9 PM PST this evening for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Coastal
     Areas-San Diego County Deserts-San Diego County Mountains-
     San Diego County Valleys-San Gorgonio Pass Near Banning-
     Santa Ana Mountains and Foothills.

     Winter Weather Advisory until 10 PM PST this evening for
     Riverside County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory until 1 PM PST Tuesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo Point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Adams
AVIATION/MARINE/BEACHES...Small

In the hours before

Local storm report, Jan 22, 8:53 AM PST, 41 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
853 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     Flood            1 NW Encinitas          33.06N 117.29W
01/22/2024                   San Diego          CA   Dept of Highways

            I-5 N / Leucadia South slow lane has
            standing water and dirt in landslide. 1 inch
            of rain in past 3 h ours.

&&

AOT
Local storm report, Jan 22, 9:00 AM PST, 34 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
900 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Debris Flow      Lake Arrowhead          34.25N 117.19W
01/22/2024                   San Bernardino     CA   Dept of Highways

            SR189 and Village Rd rockslide in lanes.

&&

AOT
Local storm report, Jan 22, 9:18 AM PST, 16 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
918 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     Flood            1 WNW Lemon Grove       32.74N 117.05W
01/22/2024                   San Diego          CA   Dept of Highways

            SR94 west and College 3rd lane flooded. 0.75
            inches in past 3 hours.

&&

AOT
Local storm report, Jan 22, 9:19 AM PST, 15 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
919 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     Flood            3 ESE Murrieta          33.55N 117.16W
01/22/2024                   Riverside          CA   Trained Spotter

            Flooding in intersections and ponding water.
            0.60 inches rainfall in past 3 hours.

&&

AOT
Local storm report, Jan 22, 9:20 AM PST, 14 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
920 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Rain             3 SSE Mission Viejo     33.57N 117.63W
01/22/2024  M0.50 inch       Orange             CA   Trained Spotter

            Rainfall in 3 hours.

&&

AOT
Local storm report, Jan 22, 9:31 AM PST, 3 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
931 AM PST Mon Jan 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     Flood            1 N San Diego           32.74N 117.16W
01/22/2024                   San Diego          CA   Dept of Highways

            SR163 N / Quince street roadway flooding.
            0.82 at SAN airport past 3 hours.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:30 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino2 hr
Jan 22, 6:48 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Diego6 hr
Jan 22, 7:40 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino2 hr
Jan 22, 8:02 AM PSTAreal Flood AdvisorySGXSan Diego4 hr
Jan 22, 8:21 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego5 hr
Jan 22, 8:41 AM PSTWinter Weather AdvisorySGXRiverside, San Bernardino13 hr
Jan 22, 9:01 AM PSTAreal Flood AdvisorySGXRiverside, San Bernardino43 min
Jan 22, 9:48 AM PSTAreal Flood AdvisorySGXSan Diego3 hr
Jan 22, 10:10 AM PSTSpecial Weather StatementSGXSan Diego50 min
Jan 22, 10:13 AM PSTSevere Thunderstorm WarningSGXSan Diego62 min
Jan 22, 10:31 AM PSTFlash Flood Warning Considerable damage threatSGXSan Diego2 hr
Jan 22, 10:39 AM PSTSevere Thunderstorm WarningSGXSan Diego36 min
Jan 22, 11:03 AM PSTAreal Flood AdvisorySGXRiverside118 min
Jan 22, 11:16 AM PSTSpecial Weather StatementSGXSan Diego44 min
Jan 22, 12:04 PM PSTAreal Flood AdvisorySGXRiverside5 hr
Jan 22, 12:39 PM PSTRiver Flood WarningSGXSan Diego12 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.